Wyoming, 2021

Hail and Damaging Winds in Wyoming, August 6, 2021

August 6, 2021 · NWS CYS · 4 events in 2 counties and zones

Scattered thunderstorms moved through the region on the 6th of August producing strong wind gusts including an observed 77 MPH gust near Laramie. Additional storms throughout the afternoon and evening produced wind gusts around 55 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered thunderstorms moved through the region on the 6th of August producing strong wind gusts including an observed 77 MPH gust near Laramie. Additional storms throughout the afternoon and evening produced wind gusts around 55 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 10:53 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 6, 10:53 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1153 AM MDT Fri Aug 6 2021

.SHORT TERM...(Today and tonight)
Issued at 415 AM MDT Fri Aug 6 2021

Lots going on weather wise today with severe
thunderstorms...strong winds and critical fire weather conditions
all expected later today.

Currently...Surface low near Gillette Wyoming this morning with a
cold front extending southwest to near Casper into southwest
Wyoming. Winds out in Carbon County have shown some slight
increases...but as of 3 AM...most locations are still below 20
mph. Where we are seeing these gusts to 20-25mph...overnight
humidity recoveries have been poor. IR imagery showing a surge of
clouds moving into northern Carbon County ahead of that front.
Will have to see what these clouds do to mixing later on this
morning.

NAM PWATS on the low side across Carbon and Albany Counties this
morning with 0.5 to 0.6 inch across the southern parts of those
counties.. 700mb winds really ramp up after 15Z off the GFS. By
18Z...700mb winds 40kts across Carbon County...spreading east
through the afternoon. Cold front forecast to slowly settle into
the area from north to south through the afternoon. HRRR and
NAMNest simulated radar showing a line of thunderstorms developing
late this afternoon that could pose a wind threat with
thunderstorms. SPC has expanded their Marginal Risk for severe
thunderstorms to cover more of the CWA.

.LONG TERM...(Saturday through Thursday)
Issued at 415 AM MDT Fri Aug 6 2021

After a brief cool down Saturday...temperatures will be on the
rise once again. Fire Weather concerns Saturday will be very low
as afternoon humidity in the low 20 percent range. 700mb
temperatures near +6C Saturday will bring 70s and low 80s for
highs. We quickly rebound back into the mid and upper teens C for
Sunday. Critical afternoon humidity with gusty winds will bring
recurring fire weather concerns Sunday through Wednesday next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1150 AM MDT Fri Aug 6 2021

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and
Cheyenne from 21Z to 02Z. Wind gusts to 38 knots at Rawlins until
02Z, and to 33 knots at Laramie and Cheyenne until 05Z, then to
25 knots at all terminals after 15Z Saturday.

Nebraska TAFS...VFR. Thunderstorms in the vicinity at Chadron,
Alliance and Scottsbluff from 21Z to 02Z. Wind gusts to 24 knots
at all terminals from 21Z to 02Z, and to 30 knots after
15Z Saturday.

&&

.FIRE WEATHER...
Issued at 415 AM MDT Fri Aug 6 2021

Widespread strong winds expected today as a low pressure system
tracks across Montana. Associated cold front will slowly move into
southeast Wyoming this afternoon...with strong winds developing
ahead of the front. The front will aid in widely scattered to
scattered high based thunderstorms with dry lightning and very
little rainfall. By late afternoon...a line of thunderstorms are
expected to develop as thunderstorms move east off the Laramie
Range and move into the Nebraska Panhandle into the early evening
hours. Main hazard with this line will be strong winds. Cooler
Saturday briefly...then warming for Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301-304-308-
     310.

NE...Red Flag Warning until 8 PM MDT this evening for NEZ313.

&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 6, 3:43 AM MST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
443 AM MDT Fri Aug 6 2021

WYZ101>119-071045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
443 AM MDT Fri Aug 6 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Warmer...drier weather and windy conditions return to southeast
Wyoming today. Winds could gusts as high as 50 mph across
southeast Wyoming this afternoon. These conditions could create
critical fire weather conditions today. Red Flag Warnings are in
effect for some areas of southeast Wyoming.

Widely scattered to scattered thunderstorms are possible this
afternoon and early evening across southeast Wyoming. Some could
become severe with damaging downburst winds in excess of 60 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Warm and breezy conditions Sunday through the middle of next week
expected to create critical fire weather conditions on a daily
afternoon basis.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-071045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
443 AM MDT Fri Aug 6 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Warmer...drier weather and windy conditions return to the
Panhandle today. Winds could gusts as high as 40 mph across
the southern Panhandle this afternoon. These conditions could
create critical fire weather conditions today. Red Flag Warnings
are in effect for the southern Nebraska Panhandle today.

Widely scattered to scattered thunderstorms are possible late this
afternoon through early evening across the Nebraska Panhandle.
Some could become severe with damaging downburst winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 6, 12:40 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
140 PM MDT Fri Aug 6 2021

WYZ106>108-116>119-062030-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
140 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of southeastern Albany,
southwestern Goshen, Laramie and southern Platte Counties through 230
PM MDT...

At 139 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chugwater to 6 miles east of Federal to 8
miles east of Virginia Dale. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Chugwater around 145 PM MDT.
  Warren AFB, Frontier Park and Warren Af Base around 155 PM MDT.
  North Cheyenne and Ranchettes around 200 PM MDT.
  Cheyenne around 210 PM MDT.
  Hillsdale around 225 PM MDT.

Other locations impacted by these storms include Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 59.
 Interstate 80 in Wyoming between mile markers 336 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10534 4134 10525 4184 10526 4178 10433
      4118 10443 4100 10456
TIME...MOT...LOC 1939Z 283DEG 30KT 4174 10486 4128 10497 4098 10520

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rubin
Special weather statement, Aug 6, 1:13 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
213 PM MDT Fri Aug 6 2021

WYZ101-103>105-062100-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-Ferris/Seminoe/Shirley Mountains WY-
213 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of northeastern Carbon,
north central Albany and Converse Counties through 300 PM MDT...

At 213 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Edgerton to 7 miles northwest
of Battle Mountain. Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Windy Peak and Curtis Gulch Campground around 255 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 141 and
175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Wyoming.

&&

LAT...LON 4219 10552 4211 10640 4243 10636 4244 10608
      4349 10608 4350 10530
TIME...MOT...LOC 2013Z 257DEG 46KT 4340 10609 4220 10629

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Rubin
Special weather statement, Aug 6, 1:33 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
233 PM MDT Fri Aug 6 2021

WYZ116>118-062115-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
233 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southwestern Laramie
County through 315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crystal Lake Campground, or 19 miles west of Cheyenne, moving
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Federal around 245 PM MDT.
  North Cheyenne around 305 PM MDT.
  Whitaker around 315 PM MDT.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 12 and 33.
 Interstate 80 in Wyoming between mile markers 338 and 350.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10519 4111 10527 4149 10492 4123 10459
TIME...MOT...LOC 2032Z 231DEG 31KT 4113 10516

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Rubin

The radar

The Cheyenne radar (KCYS), 89 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Albany

When
August 6, 2:06 PM MST
Where
Albany County, 7.58 mi NE of Milbrook
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.400, -105.820

WYDOT mesonet station WY27 - Herrick Lane along Interstate 80 measured wind gust.

Thunderstorm Wind, Albany

When
August 6, 2:09 PM MST
Where
Albany County, 0.69 mi N of (Lar)breese Field
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -105.670

ASOS station KLAR - Laramie Airport reported wind gust.

Thunderstorm Wind, Albany

When
August 6, 2:20 PM MST
Where
Albany County, 0.69 mi N of (Lar)breese Field
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -105.670

ASOS station KLAR - Laramie Airport reported wind gust.

Hail, Converse

When
August 6, 2:27 PM MST
Where
Converse County, 2.07 mi S of Douglas
Measured
0.75 in hail
Reported by
Public
Coordinates
42.730, -105.380

Report of penny sized hail received from mPING.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977614, 973928, 973926, 973945.